Ohio, 2018Flash Flood in Ohio, June 13, 2018
June 13, 2018 · NWS CLE · 1 event in 1 county or zone
Diurnal thunderstorms over northern Ohio were on the evening of June 12th became enhanced along a lake breeze boundary over Ottawa County. The environment that evening was anomalously moist with storms capable of producing torrential rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Diurnal thunderstorms over northern Ohio were on the evening of June 12th became enhanced along a lake breeze boundary over Ottawa County. The environment that evening was anomalously moist with storms capable of producing torrential rain. The storms initially moved into Ottawa County shortly after 8 pm. Another round of storms moved along the stationary lake breeze boundary draped across Ottawa and Wood Counties between 10 and 11 pm. A third wave of storms moved into Ottawa County around midnight. The result of these three rounds of heavy rain was widespread flash flooding across Port Clinton and Oak Harbor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 12, 8:32 PM EST, 3 hours 28 minutes earlier.
Area forecast discussion, Jun 12, 8:32 PM EST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
932 PM EDT Tue Jun 12 2018
.SYNOPSIS...
Warm and humid conditions will last for another day before high
pressure settles across the region to end the week. In the
meantime, a warm front will lift north across the area tonight.
This will be followed by a cold front Wednesday afternoon. The
heat and humidity will return for second half of the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
The heaviest rain that moved across Lucas/Wood/Sandusky counties
has decreased in coverage and intensity. Several locations
picked up a quick 1 to 2 inches of rain. Only some minor issues
have been reported.
Previous tweaks to the forecast appear to be on track so have
made minimal changes.
Previous Discussion...
Unfortunately the weather scenario dictates a rather generic
forecast for showers/thunderstorms tonight with little focus or
specific timing. Broadly speaking the better precip chances
tonight reside from Marion to Lorain and points eastward and
have 60 to 70 percent chances there. Northwest OH will have a
chance for a few hours this evening and they may largely miss
out on Wednesday's chances too. These chances slowly push east
of the area by 6am Wednesday morning. Slowly diminish the
chances for thunder too overnight. There looks to be a relative
lull to start Wednesday as we reside in the warm sector. Showers
and thunderstorms then generate overhead Wednesday across
northwest /north-central OH as the cold front advances. The
timing may be just right for the far eastern portion of the area
to have storms organized and developed enough to be a threat. A
pre- frontal trough may trigger a few initial storms, but then
the cold front will cross mid-late afternoon across the eastern
half of the area. Expecting storms to be east of the area by
about 8pm. Wednesday night skies clear out and dewpoints dip
into the refreshing 50s. Lows themselves will also get into the
mid/upper 50s after highs in the upper 70s/lower 80s Wednesday.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Dry weather and slightly above normal temperatures are expected
the entire short term period. Surface high pressure will slide
over the local area on Thursday and will eventually move off the
Carolina coastline on Saturday. As the high slides off to the
east winds will return to a southerly direction which will help
warm things up on Saturday. Temperatures both Thursday and
Friday will average a degree or two above normal. By Saturday
highs could reach the middle 80s and dew points will be back
into the 60s by that time as well. Showers and storms will just
be off to the west and northwest on Saturday but am confident we
should be able to sneak in a dry day.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Hot and humid conditions return for the extended forecast. Strong
upper level ridge begins to build over the area Saturday night.
Some discrepancy between the models however. GFS has dry
forecast with ridge building in, while the ECMWF has a short
wave diving across Eastern Lake Erie. For now will just keep low
chance pops NW PA and extreme NE OH for Sat night. Sunday
models lift warm front NE of the forecast area. Models continue
to show a couple hundredths of precip NW PA extreme NE OH with
the front. But the ridge is so strong and the 700 MB temps soar
to 10c+ that will be very difficult to break the cap. Sunday
WILL BE hot and humid. The 850mb temps soar to 18-20c. Expect
temps to range from the upper 80s to the lower 90s. Monday will
also be hot and humid but may be a couple of degrees cooler with
increasing clouds ahead of next system. GFS and ECMWF coming
into good agreement with the next front across the forecast area
on Tuesday. For now will go with chance pops Monday night with
likely pops on Tuesday.
&&
.AVIATION /00Z Wednesday THROUGH Sunday/...
Most locations have seen ceilings lift to VFR levels. The
exceptions are near any of the showers/thunderstorms. The
strongest thunderstorms will dip visibilities to under 1/2 mile.
Believe most of these showers/thunderstorms will remain
scattered in coverage so timing them across any of the terminals
will be difficult. Probably will go with vicinity thunder
mention until we see that they will definitely hit a TAF site.
So expect to see MVFR/IFR conditions in the thunderstorms.
A very humid atmosphere remains in place across the region
tonight so we expect to see the MVFR ceilings return. These
lower ceilings will likely remain until a cold front crosses
the area. Thunderstorms are expected to develop along the cold
front on Wednesday generally between 15Z and 21Z then push east
of the region with the front.
South to southwest winds overnight will be 6 to 12 knots. Winds
shift around the west Wednesday morning and shifting a bit more
to the northwest by afternoon. Speeds should be in the 10 to 20
knot range with some gusts up to 25 knots possible.
OUTLOOK...Non-VFR again possible with BR/fog across the east
Thursday morning.
&&
.MARINE...
Light easterly flow will become southwest overnight. Expect
speeds to come up a little but they should still be no more than
10 to 15 knots. A cold front will cross the lake by 18z
tomorrow changing the flow to the west. A secondary front will
follow by evening with the flow becoming northwest. Do not think
speeds will get strong enough to generate small craft
conditions. High pressure will settle over the lake on Thursday
and then linger over the region through Friday night. Light and
variable flow will continue those periods. Winds will eventually
become light southwest on Saturday as the high moves off the
Carolina coast. Little change is expected on Sunday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Oudeman
NEAR TERM...Mullen/Oudeman
SHORT TERM...Kubina
LONG TERM...DJB
AVIATION...Mullen
MARINE...Kubina
Hazardous weather outlook, Jun 12, 2:50 AM EST, 21 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
350 AM EDT Tue Jun 12 2018
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>032-036>038-047-
089-PAZ001>003-130800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
350 AM EDT Tue Jun 12 2018
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ033-130800-
Mahoning-
350 AM EDT Tue Jun 12 2018
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a slight risk for severe thunderstorms Wednesday and
Wednesday night as a cold front moves east across the area.
Strong damaging winds will be the main threat from the thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 12, 7:01 PM EST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Cleveland OH
801 PM EDT TUE JUN 12 2018
OHZ008-130045-
Sandusky-
801 PM EDT TUE JUN 12 2018
...HEAVY RAIN SHOWERS WILL AFFECT SANDUSKY COUNTY...
At 800 PM EDT, heavy rain showers were located near Gibsonburg, or 9
miles north of Fostoria, moving east at 15 mph.
Locations impacted include...
Fremont, Bellevue, Clyde, Gibsonburg, Green Springs, Ballville,
Bettsville, Risingsun, Helena, Burgoon, Vickery and Stony Prairie.
Torrential rainfall is occurring with this storm. It may produce an
inch of rain in 20 to 30 minutes, which may cause localized
flooding. Do not drive your vehicle through flooded roadways.
LAT...LON 4139 8342 4141 8341 4141 8285 4125 8285
4125 8342
TIME...MOT...LOC 0000Z 258DEG 16KT 4130 8338
BrayFlash Flood, Ottawa
- When
- June 13, 12:00 AM EST to 4:00 AM EST
- Where
- Ottawa County, 1.82 mi WNW of Oak Harbor to 2.05 mi NE of Oak Harbor
- Cause
- Heavy Rain
- Property damage
- $1.3 million
- Reported by
- Emergency Manager
- Coordinates
- 41.528, -83.184
Three rounds of torrential rain moved across Ottawa County on the evening of June 12th between 8 pm and midnight. The heaviest rain occurred around 1030 pm with rainfall rates estimated at over 5 inches per hour lasting for 45 minutes. Unofficial rain gauges in the area reported storm total rainfall amounts of 5 to 6 inches between Oak Harbor and Port Clinton, with one cocorahs station reporting 5.50 inches over Port Clinton. A rain gauge in Catawba Island reported as much as 8 inches, though this cannot be verified. Though a lakeside and relatively flat terrain the area is flood prone. Flooding was notable in this event due the intensity of the rainfall which overwhelmed storm drainage systems. The Portage River, which flows through Ottawa County to its mouth at Sandusky Bay, was elevated but did not flood. Lake Erie, another source for storm water output, was elevated at the time of the rainfall contributing to poor storm drainage. |Local officials declared a State of Emergency for Port Clinton and Oak Harbor due to extensive flooding. The primary impacts were widespread basement flooding and road closures. Hardest hit in Port Clinton were Madison, Lee, Taft, and Columbia Streets. Flood waters reached the front doors of many homes as neighborhood storm drains were overwhelmed. At least one basement wall collapsed. Following a CERT survey, there were at least 6 homes with major damage, 51 with minor damage, and 134 affected. The area hospital flooded with 2-3 inches in the lobby, gift shop, and radiology department, along with the south parking lot. In Port Clinton alone up to 35 roads were either closed or had reports of high water between 2 and 3 feet deep. In Oak Harbor Ohio 19 between Ohio 163 and Ottawa Street was flooded. The primary impacts in Oak Harbor was flooded basements. Total damages estimated around $1.25 M.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Pennsylvania, June 13, 20186 injured · $5.5 million · EF2 · 3 events
- Hail in Colorado, June 13, 2018$169 million · 3 in hail · 13 events
- Flash Flooding and Flood in Iowa, June 13 to 14, 2018$510,000 · 2 in hail · 47 events
- Lightning Strike in Florida, June 13, 2018$500,000 · 1 event
- Hail and Damaging Winds in New York, June 13, 2018$129,000 · 1.75 in hail · 24 events
- Damaging Winds in New York, June 13, 2018$115,000 · 50 kt wind · 9 events
- Flooding and Damaging Winds in Indiana, June 13, 2018$95,000 · 56 kt wind · 9 events
- Lightning Strike in Illinois, June 13, 2018$100,000 · 1 event
- Tornado in Pennsylvania, June 13, 2018EF1 · 1 event
- Tornado and Flash Flooding in Arkansas, June 13 to 14, 2018$5,000 · EF0 · 23 events
- Lightning Strike in Louisiana, June 13, 2018$25,000 · 1 event
- Damaging Winds in New York, June 13, 2018$20,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752934.